Alert archive / North Dakota / Tornado Warnings in 2022

Tornado Warning 1, NWS Grand Forks, ND

April 23, 2022Richland County, North Dakota

NWS Grand Forks, ND issued this tornado warning at Apr 23, 2022, 1:50 PM CDT for Richland County, North Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2022, 1:50 PM CDT (18:50 UTC)
Expired
Apr 23, 2022, 2:30 PM CDT
In force
40 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Richland County, ND

The radar

The Aberdeen radar (KABR), 125 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 12:55 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2022-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2022-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
569 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-81 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

426 
WFUS53 KFGF 231850
TORFGF
NDC077-231930-
/O.NEW.KFGF.TO.W.0001.220423T1850Z-220423T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
150 PM CDT Sat Apr 23 2022

The National Weather Service in Grand Forks has issued a

* Tornado Warning for...
  Richland County in southeastern North Dakota...

* Until 230 PM CDT.
    
* At 149 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over northern Lake Traverse Reservation, or 28 miles
  southwest of Wahpeton, moving north at 55 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Hankinson and Stiles around 200 PM CDT.
  Great Bend around 205 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Mantador, Barney, Mooreton and Galchutt.

This includes Interstate 29 between mile markers 0 and 40.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4599 9723 4599 9724 4651 9727 4652 9679
      4593 9680 4593 9723
TIME...MOT...LOC 1849Z 178DEG 48KT 4592 9694 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

TG
2 follow-up statements
420 
WWUS53 KFGF 231908
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
208 PM CDT Sat Apr 23 2022

NDC077-231930-
/O.CON.KFGF.TO.W.0001.000000T0000Z-220423T1930Z/
Richland ND-
208 PM CDT Sat Apr 23 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR WESTERN
RICHLAND COUNTY...
    
At 208 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Mantador, or 18 miles west of Wahpeton, moving north
at 55 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
  Barney, Mooreton, Wyndmere and Colfax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4652 9684 4604 9686 4608 9724 4651 9727
TIME...MOT...LOC 1908Z 175DEG 48KT 4617 9698 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

TG
632 
WWUS53 KFGF 231920
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
220 PM CDT Sat Apr 23 2022

NDC077-231930-
/O.CON.KFGF.TO.W.0001.000000T0000Z-220423T1930Z/
Richland ND-
220 PM CDT Sat Apr 23 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR
NORTHWESTERN RICHLAND COUNTY...
    
At 220 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Barney, or 18 miles west of Wahpeton, moving north
at 55 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
  Colfax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4620 9685 4626 9725 4651 9727 4652 9684
TIME...MOT...LOC 1920Z 175DEG 48KT 4634 9700 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

TG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Apr 23, 1:31 PM CDT, 19 minutes earlier.

Area forecast discussion, Apr 23, 1:31 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
131 PM CDT Sat Apr 23 2022

.UPDATE...
Issued at 130 PM CDT Sat Apr 23 2022

Have issued a wind advisory for the far south with strong and
gusty winds expected behind the warm front. Mixed layer winds on
sounding indicating 30-40kts in spots, with a deep mixed layer.
Some isolated gusts above 50 mph are possible especially with
developing showers or storms. Severe gusts possible with the
stronger thunderstorm activity. Winds should begin to subside
across the southern Valley area toward sunset.

. Previous Update...
Issued at 651 AM CDT Sat Apr 23 2022

Most of the thunderstorm activity has now shifted along and north
of highway 2 and is moving quickly northward. The rainfall
intensity has been up and down, but when it has been heavier, it
is accumulating quickly. Have been issuing areal flood warnings
along these heavier bands lifting northward. With around 1 inch of
rain falling over the course of an hour or so, the ground just
doesn't have any ability to soak it in. Therefore it is running
off into the ditches and low areas. This band is lifting northward
at a pretty decent rate now, so think the heaviest rain should
end in the next few hours. After that there should be somewhat of
a break until the next severe potential this afternoon.

&&

.SHORT TERM...(Today through Sunday)
Issued at 335 AM CDT Sat Apr 23 2022

The main short term issues remain the same as they have been the
past few days...heavy rainfall early this morning, severe weather
this afternoon, and then gusty northwest winds and snowfall late
tonight and Sunday.

As of early this morning, the Colorado Low was located over south
central South Dakota. A warm front extended out to the east of the
low, where Huron and Watertown were both about 70 degrees with a
dewpoint around 60. As this mild and moist air has been pushing
further northward, it is encountering colder air. This has been
producing some fog across the southern Red River Valley into
adjacent areas of west central Minnesota. An inverted trough also
extended north of the low, up toward the Minot area. This has kept
winds from the east-northeast across the FA. Outside of any
thunder activity, winds have been much lower than other areas to
the west and south. Areas with showers and storms have been able
to mix down some stronger wind gusts at times. As for the heavy
rainfall potential yet tonight, will be watching urban areas like
Fargo-Moorhead-West Fargo and Grand Forks-East Grand Forks. Could
see some puddles start to develop if stronger echoes hold over any
of these areas for a longer period of time. The threat is there
too for the rural areas along and north of highway 200, which had
the heavier snow not too long ago.

Moving into the severe weather threat today, it will likely depend
on the fog/low clouds clearing out. As it stands right now, there
is fairly widespread coverage of both. The surface low is expected
to track north-northeast and should be located over north central
or northeast South Dakota by 18z, then somewhere near Fargo by 00z
Sun. This track continues to be slower and slightly further west.
This shift is reflected in the update to the SPC Day 1 Convective
Outlook graphic, which has shunted the slight risk for severe
weather further west...which now includes southeast and east
central North Dakota, as well as the Minnesota areas it had
before. Timing from the previous graphics still looks good, the
afternoon hours being the prime time, and the full spectrum of
hazards still look possible. The latest high resolution models
show a full spectrum of possibilities, so overall confidence in
how this afternoon may develop is not that high. More confident
in the timing, with initiation likely in the early afternoon, and
cells racing eastward out of the FA by late afternoon or early
evening.

As for the flooding threat with this afternoon/evening convection,
it will have to be watched. The coverage of storms should be
lower, but storms can dump heavy amounts of rain quickly. These
storms should also be moving quickly. Training could occur in some
areas, but again, confidence is lower there. The extreme
temperature gradient from northwest to southeast will occur, but
exactly how warm it gets will depend on the clearing. The forecast
currently shows around 70F at Fergus Falls to the mid 30s around
Cando. These warmer temperatures will push out quickly tonight
into Sunday. Gusty northwest winds will move in along with some
snow. Areas along and north of the I94 corridor should see a
dusting of snow late tonight, Sunday, into Sunday evening. The
Devils Lake region could still see up to 2 inches or so.

.LONG TERM...(Sunday night through Friday)
Issued at 335 AM CDT Sat Apr 23 2022

Impacts across the extended period look to be minimal as the H5
Colorado Low moves out of the area. Snow chances come to an end
prior to sunrise Monday morning, with partial clearing during the
afternoon. Monday's temperatures will be well below average, with
highs only reaching the upper 20s to middle 30s. After a cold night
Monday into Tuesday, return flow brings slightly warmer air back
into the area, with highs in the middle 30s to middle 40s.

The warmup continues into Wednesday and Thursday as highs climb into
the 40s and 50s under a developing, but progressive, H5 ridge. This
will push to the east late next week, giving way for another chance
for showers and possibly a thunderstorm or two. At this time, the
temperature profile looks to keep most or all or the precipitation
liquid.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 130 PM CDT Sat Apr 23 2022

Main TAF concerns center around varied CIGS with IFR/LIFR CIGS
north of the warm front and MVFR/VFR CIGS south of the front. Some
VSBY reduction in localized fog, and also expected in showers and
thunderstorms through the afternoon/evening. Winds to remain gusty
most locations initially from the ENE possibly shifting to the SE,
then as the low moves east of the area into Sunday shifting to the
NW and gusty.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory until 7 PM CDT this evening for NDZ039-049-052-053.

MN...Wind Advisory until 7 PM CDT this evening for MNZ003-029-030-040.

UPDATE...MJB
SHORT TERM...Godon
LONG TERM...Lynch
AVIATION...MJB
Hazardous weather outlook, Apr 23, 6:06 AM CDT, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
606 AM CDT Sat Apr 23 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241115-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
606 AM CDT Sat Apr 23 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will continue across the area this
morning. If these storms linger or train across any area, minor
overland flooding or flash flooding are possible.

Scattered severe thunderstorms are possible this afternoon into
the early evening, mainly across east central and southeast North
Dakota into areas along and south of highway 2 in Minnesota. Hail
up to 1.50 inches, wind gusts to 60 mph, and an isolated tornado
are possible. Minor overland flooding or flash flooding could also
occur.

More light snow will spread into areas west of Devils Lake late
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Light snow will continue Sunday into Sunday evening. Most areas
can expect a dusting, but the Devils Lake region could see around
2 inches. Northwest wind gusts up to 50 mph are also possible
along and west of the Red River Valley Sunday into Sunday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

In the hours before

Local storm report, Apr 23, 12:31 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1231 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     FLOOD            BEMIDJI                 47.48N 94.88W
04/23/2022                   BELTRAMI           MN   EMERGENCY MNGR

            OVERLAND FLOODING PRETRUDING ONTO HIGHWAY 2
            NORTH, AND WEST OF BELTRAMI COUNTY LINE HAS
            MOVING WATER ON ROAD.

&&
Local storm report, Apr 23, 12:34 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1234 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     FLOOD            5 ENE THOMPSON          47.80N 97.01W
04/23/2022                   GRAND FORKS        ND   PUBLIC

            REPORTS OF COLE CREEK HAS REACHED AN
            ESTIMATED DEPTH OF 25FT AND USUAL DEPTH IS 3
            FT RELAYED VIA FACEBOOK.

&&
Local storm report, Apr 23, 12:40 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1240 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     FLOOD            6 S CASSELTON           46.81N 97.21W
04/23/2022                   CASS               ND   PUBLIC

            MOVING WATER OVER ROADWAYS ON CASS COUNTY
            ROAD 6 WITH FULL DITCHES ALONG MAIN ROAD.

&&
Local storm report, Apr 23, 12:56 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1256 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     FLOOD            4 S ANETA               47.62N 97.99W
04/23/2022                   GRIGGS             ND   PUBLIC

            PUBLIC REPORTED MOVING WATER WITH DEBRIS
            OVER HIGHWAY 32 VIA FACEBOOK.

&&
Local storm report, Apr 23, 1:19 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
119 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     HEAVY RAIN       8.5 NW SANBORN          47.03N 98.35W
04/23/2022  M2.00 INCH       BARNES             ND   PUBLIC

            2.0 INCHES OF MEASURED RAIN REPORTED
            OVERNIGHT WITH WATER POOLING IN LOW LYING
            AREAS.

&&
Local storm report, Apr 23, 1:44 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
144 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     HEAVY RAIN       GRAND FORKS             47.92N 97.07W
04/23/2022  M2.00 INCH       GRAND FORKS        ND   NWS EMPLOYEE

            RAIN REPORTED POURING INTO PLATO'S CLOSET
            NEAR COLUMBIA CAUSING CLOSURE YESTERDAY.

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 9:14 PM CDTSevere Thunderstorm WarningFGFCass, Richland46 min
Apr 22, 10:06 PM CDTSevere Thunderstorm WarningFGFCass, Richland29 min
Apr 22, 11:29 PM CDTSpecial Weather StatementFGFRansom, Richland, Sargent61 min
Apr 23, 4:32 AM CDTAreal Flood WarningFGFGrand Forks, Traill11 hr
Apr 23, 6:18 AM CDTAreal Flood WarningFGFGrand Forks, Griggs, Nelson, Steele, Walsh10 hr
Apr 23, 10:24 AM CDTRiver Flood WarningFGFCass3 days
Apr 23, 10:37 AM CDTRiver Flood WarningFGFWalsh10 days
Apr 23, 10:40 AM CDTRiver Flood WarningFGFPembina22 days
Apr 23, 10:42 AM CDTRiver Flood WarningFGFCass39 days
Apr 23, 10:42 AM CDTRiver Flood WarningFGFCass40 days
Apr 23, 11:13 AM CDTFlash Flood WarningFGFGrand Forks9 hr
Apr 23, 11:29 AM CDTRiver Flood WarningFGFRichland24 hr
Apr 23, 11:32 AM CDTRiver Flood WarningFGFTraill28 days
Apr 23, 1:27 PM CDTWind AdvisoryFGFCass, Ransom, Richland, Sargent5 hr
Apr 23, 2:28 PM CDTTornado WarningFGFCass, Ransom, Richland47 min
Apr 23, 3:11 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Steele, Traill49 min
Apr 23, 3:17 PM CDTAreal Flood AdvisoryFGFCass, Richland3 hr
Apr 23, 3:30 PM CDTTornado Warning Tornado observedFGFBarnes11 min
Apr 23, 3:50 PM CDTAreal Flood AdvisoryFGFCass, Traill3 hr
Apr 23, 3:56 PM CDTSevere Thunderstorm WarningFGFCass, Grand Forks, Steele, Traill49 min
Apr 23, 4:02 PM CDTWind AdvisoryFGFBarnes, Cass, Grand Forks, Ransom, Richland, Sargent and 2 more27 hr
Apr 23, 4:05 PM CDTWinter Weather AdvisoryFGFBenson, Cavalier, Eddy, Grand Forks, Griggs, Nelson and 6 more42 hr
Apr 23, 4:18 PM CDTFlash Flood WarningFGFCass, Grand Forks, Traill6 hr
Apr 23, 4:46 PM CDTSpecial Weather StatementFGFGrand Forks29 min
Apr 23, 4:47 PM CDTAreal Flood WarningFGFGrand Forks, Griggs, Nelson, Steele, Walsh4 days
Apr 23, 5:22 PM CDTFlash Flood WarningFGFTraill6 hr
Apr 23, 6:02 PM CDTAreal Flood WarningFGFSteele22 hr
Apr 23, 6:09 PM CDTAreal Flood WarningFGFTraill4 days
Apr 23, 6:26 PM CDTFlash Flood WarningFGFGrand Forks6 hr

Nearby

Tornado Warnings in North Dakota, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.